|Year : 2021 | Volume
| Issue : 2 | Page : 72-74
Pulmonary nocardiosis: Life-threatening complications of antitumor necrosis factor-α treatment for Crohn's disease
Hemanta Kumar Nayak1, Manas Kumar Panigrahi1, Srujana Mohanty2, Chandan Kumar1, Subash Chandra Samal1
1 Department of Gastroenterology, All India Institute of Medical Sciences, Bhubaneswar, Odisha, India
2 Department of Microbiology, All India Institute of Medical Sciences, Bhubaneswar, Odisha, India
|Date of Submission||08-Nov-2020|
|Date of Acceptance||22-Nov-2020|
|Date of Web Publication||23-Mar-2021|
Subash Chandra Samal
Department of Gastroenterology, All India Institute of Medical Sciences, Bhubaneswar, Odisha
Source of Support: None, Conflict of Interest: None
Nocardia is an emerging infection in the era of biological therapy with a fatal outcome without treatment. Risk of dissemination and multisystem involvement demands an early diagnosis from the treating physician. We share our experience of such opportunistic infection (pulmonary nocardiosis) in a young male with Crohn's disease on injection adalimumab. The patient was managed with appropriate antibiotics and after therapy, prophylaxis with cotrimoxazole was initiated. Adalimumab was re-introduced, as he developed flare-up of the perianal disease on follow-up. Atypical opportunistic infection requires a meticulous approach to reach early diagnosis to prevent poor outcomes.
Keywords: Biologics, inflammatory bowel disease, opportunistic infection
|How to cite this article:|
Nayak HK, Panigrahi MK, Mohanty S, Kumar C, Samal SC. Pulmonary nocardiosis: Life-threatening complications of antitumor necrosis factor-α treatment for Crohn's disease. Gastroenterol Hepatol Endosc Pract 2021;1:72-4
|How to cite this URL:|
Nayak HK, Panigrahi MK, Mohanty S, Kumar C, Samal SC. Pulmonary nocardiosis: Life-threatening complications of antitumor necrosis factor-α treatment for Crohn's disease. Gastroenterol Hepatol Endosc Pract [serial online] 2021 [cited 2021 Apr 22];1:72-4. Available from: http://www.ghepjournal.com/text.asp?2021/1/2/72/311739
| Introduction|| |
The risk of opportunistic infection in patients on tumor necrosis factor (TNF)-α inhibitors is not a newer phenomenon. Management of inflammatory bowel disease is itself a challenging task and adding to this, the growing incidences of newer, rare, and atypical infections make the issue more complicated and graver. The diagnosis in such circumstances depends on the wisdom of the microbiologists with foresightedness ahead of the treating clinician.
We describe here such a case scenario in a patient with inflammatory bowel disease – Crohn's disease on adalimumab therapy, presenting with fever and chest pain. Further workup led to the diagnosis of Nocardia empyema. The purpose of this case report is to alert the clinicians with an acquaintance of the knowledge of the above emerging opportunistic infection in the era of biologics in the management of inflammatory bowel disease.
| Case Report|| |
A 23-year-old male, 3rd year medical undergraduate, presented with peri-umbilical pain and intermittent bloody diarrhea of 1-year duration. Based on his colonoscopy findings and segmental mucosal biopsy report, he was diagnosed to have ileo-colonic Crohn's disease. All the workups for tuberculosis (cartridge-based nucleic acid test on tissue for tuberculosis, QuantiFERON gold test, and chest X-ray) were negative. He had responded well to initial daily dose of 60 mg prednisolone and 100 mg azathioprine. However, the disease relapsed while tapering from the steroid therapy. Considering the young-onset, small bowel and upper gastrointestinal tract involvement on mucosal biopsy and aggressive behavior, adalimumab was added to the existing regimen with continued steroid withdrawal. There was an overlapping period of 2 weeks when the patient was on tapering doses of steroid, azathioprine, and the adalimumab therapy, thus exposing the patient to triple immune suppression.
His clinical condition had improved dramatically after the addition of adalimumab. At the end of 6 weeks of biologics therapy (three doses), he developed fever, chest pain, and body pain. Laboratory analysis showed anemia (hemoglobin; 8.2 g/dl) and leukocytosis (total leukocyte count of 11,570/mm3). Blood culture was sterile. Chest skiagram revealed right-sided fissural effusion [Figure 1]. Contrast-enhanced computed tomography of the chest revealed multiple loculated pleural space collections with well-defined abscess formation along mediastinal pleura in 9th, 10th, and 11th intercostal spaces invading the muscle plane [Figure 2]. Pleural fluid aspiration was purulent from infra-axillary pocket. Gram stain of the pleural aspirate revealed plenty of pus cells with multiple thin, beaded, branched Gram-positive filamentous rods and modified acid-fast stain (with 1% aqueous H2SO4 as decolorizers) showed many branched, beaded acid-fast filamentous bacilli [Figure 3] and [Figure 4]. Culture grew Nocardia species sensitive to imipenem, linezolid, and amoxicillin–clavulanate and resistant to cotrimoxazole, penicillin, and ceftriaxone [Figure 5].
|Figure 2: Contrast-enhanced computed tomography revealed multiple loculated pleural space collections with well-defined abscess formation along mediastinal pleura in 9th, 10th, and 11th intercostal spaces invading muscles|
Click here to view
|Figure 3: Gram-stain of the pleural aspirate showed plenty of pus cells with multiple thin, beaded, branched Gram-positive filamentous rods|
Click here to view
|Figure 4: Modified acid-fast stain (with 1% aqueous H2SO4 as decolorizer) showed many branched, beaded acid-fast filamentous bacilli|
Click here to view
|Figure 5: Culture grew Nocardia species sensitive to imipenem, linezolid, and amoxicillin–clavulanate and resistant to cotrimoxazole, penicillin, and ceftriaxone|
Click here to view
Magnetic resonance imaging of the brain with contrast was normal, ruling out central nervous system involvement; however, cerebrospinal fluid analysis was not done in view of invasive procedure and lack of specific signs of neurological involvement. He received injection meropenem 1 g intravenous (IV) QID and injection linezolid 600 mg IV BD for 3 weeks and became afebrile by the 11th day of antibiotics therapy. He was discharged on tablet linezolid 600 mg twice daily. Chest skiagram after 4 weeks of therapy revealed complete resolution of pulmonary lesions. He remained symptom free with normalized laboratory parameters for a month without any therapy and after which returned to our clinic with opening of a new fistula in the perianal area. He was restarted on maintenance doses of adalimumab along with cotrimoxazole prophylaxis for Nocardia. He has been doing perfectly fine with adalimumab therapy after a year when last seen.
| Discussion|| |
Human nocardiosis is a rare opportunistic bacterial infection closely related to immune dysfunctions. The infection was classically diagnosed in HIV-infected persons, organ transplant recipients, and long-term corticosteroid treated patients., Currently, the widespread use of immunomodulators and immunosuppressants in the treatment of inflammatory diseases changed this scenario. Clinically, it can occur as an acute life-threatening disease, with the lung, brain, and skin being commonly affected.
Through this case scenario, we tried to review the literature of Nocardia in inflammatory bowel disease with its varied manifestations that may help the gastroenterology community when encountered this rare complication. To the best of our knowledge, nine cases of nocardiosis had been reported in association with immunosuppressed inflammatory bowel disease patients. Six cases were associated with anti-TNF therapy; two cutaneous forms were under anti-TNF alone, and four with anti-TNF combined with immunomodulators (steroids and thiopurines), with pulmonary disease in three cases and hepatic disease in one., This is also the first case report of Nocardia from the Indian subcontinent associated with inflammatory bowel disease on anti-TNF-α therapy. The optimal duration of antimicrobial treatment for severe disease is not yet established, but a prolonged course (1 year) is advisable because of the relapsing nature of the disease. There are several unanswered issues involved with Nocardia infection. The safety and timing of re-initiation of biological therapy remains unsettled because of risk of recurrence of the nocardiosis. The re-initiation of biologicals is totally a physician choice, in the absence of any such clear guideline. Opportunistic infection in inflammatory bowel disease on immunosuppressive therapy should always be evaluated meticulously involving the allied department for further plan of action.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Abreu C, Rocha-Pereira N, Sarmento A, Magro F: Nocardia infections in immunomodulated patients. World J Gastroenterol 2015;21:6491-8.
Arora G, Friedman M, Macdermott RP. Disseminated nocardia nova infection. South Med J 2010;103:1269-71.
Ali T, Chakraburtty A, Mahmood S, Bronze MS. Risk of nocardial infections with anti-tumor necrosis factor therapy. Am J Med Sci 2013;346:166-8.
Parra MI, Martinez MC, Remacha MA, Saéz-Nieto JA, Garcia E, Yagüe G, et al
. Pneumonia due to Nocardia cyriacigeorgica in a patient with Crohn's disease treated with infliximab. J Crohns Colitis 2008;2:331-2.
Saleemuddin A, Govender P, Farraye FA. Nocardia pneumonia in a patient with Crohn's disease receiving 6-mercaptopurine and infliximab. J Crohns Colitis 2014;8:708-9.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]